Florida, 2008

Hail and Damaging Winds in Florida, June 10, 2008

June 10, 2008 · NWS JAX · 22 events in 10 counties and zones

A passing upper level low enhanced sea breeze and outflow initiated convection over an unstable and moist airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing upper level low enhanced sea breeze and outflow initiated convection over an unstable and moist airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 10, 8:31 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 10, 8:31 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
931 AM EDT TUE JUN 10 2008

.UPDATE...THE MORNING HAD A SLIGHTLY HAZY BEGINNING FOR SOME
FOLKS. THE SOUNDING SHOWS A REVERSAL OF WINDS BELOW 5 KFT WITH A
SHIFT TO WLY AND PRIMARILY SELY WINDS AT MID/HI LEVELS. UPPER AIR
PLOT CONFIRMS SATELLITE IMAGES SHOWING UPPER LOW SPINNING OVER FL
PENINSULA. PWATS ARE MODEST THIS MORNING COMING IN AROUND 1.5
INCHES BUT DO EXPECT A CONTINUED INCREASE IN MOISTURE TODAY. SEA
BREEZES WILL BE PROVIDE FORCING MECHANISM AND INITIAL CONVECTION
WILL BE ALONG THE SEA BREEZES AND LARGE LAKE BREEZES AS NEAR LAKE
GEORGE IN MARION AND PUTNAM COUNTIES. A WEAK STEERING FLOW COULD
LEAD TO ERRATIC STORM MOTION GUIDED BY OUTFLOWS. THE SLOW MOTION
AND VERY TALL STORMS COULD LEAD TO LOCALIZED FLOODING AND SMALL
HAIL. ONLY MINOR TWEAKS EXPECTED TO THE FORECAST.

&&

.AVIATION...VFR CONDITIONS WILL DOMINATE WITH EXCEPTION OF REDUCED
VSBY/CIGS DURING TS BETWEEN 19-23Z AT JAX AND GNV. SEA BREEZE IS
EXPECTED TO PUSH PAST SSI AND CRG BEFORE SIGNIFICANT DEVELOPMENT
AND WILL KEEP VCTS FOR NOW. WILL EVALUATE AGAIN BEFORE 18Z
ISSUANCE.

&&

.MARINE...NO HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  70  91  70 /  30  30  20  10
SSI  89  75  87  75 /  20  30  20  10
JAX  91  71  91  71 /  40  30  30  30
SGJ  88  72  88  73 /  30  30  30  30
GNV  92  69  91  69 /  50  30  40  30
OCF  91  69  91  70 /  50  30  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/KERNS
Hazardous weather outlook, Jun 10, 11:20 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT TUE JUN 10 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-111000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1220 PM EDT TUE JUN 10 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS FLORIDA
EARLY THIS AFTERNOON...AND WILL START TO DEVELOP ACROSS SOUTHEAST
GEORGIA BY MID AFTERNOON. STRONG TO ISOLATED SEVERE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LOCALLY HEAVY
RAINFALL...AND EXCESSIVE CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE THROUGH THURSDAY AND THEN AGAIN ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/ABE

In the hours before

Local storm report, Jun 10, 12:06 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
106 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             OCALA                   29.19N 82.13W
06/10/2008  E0.25 INCH       MARION             FL   PUBLIC

            THE PUBLIC REPORTED PEA SIZE HAIL AND GUSTY WINDS ALONG
            HIGHWAY 326, 7 MILES WEST OF OCALA.

&&

BKERNS
Special weather statement, Jun 10, 12:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT TUE JUN 10 2008

FLZ033-101800-
ST. JOHNS-
107 PM EDT TUE JUN 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN ST.
JOHNS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 200 PM EDT...

AT 107 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF DUPONT CENTER...OR
7 MILES WEST OF CRESCENT BEACH...MOVING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SPUDS...ELKTON...SAINT
AUGUSTINE SOUTH...SAINT AUGUSTINE SHORES AND SAINT AUGUSTINE THROUGH
200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jun 10, 12:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT TUE JUN 10 2008

FLZ035-036-101800-
ALACHUA-GILCHRIST-
110 PM EDT TUE JUN 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
ALACHUA AND SOUTHEASTERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 200 PM EDT...

AT 110 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF NEWBERRY...OR 7 MILES
NORTH OF BRONSON...MOVING NORTH AT 7 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND ARCHER AND NEWBERRY THROUGH 200 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Special weather statement, Jun 10, 12:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT TUE JUN 10 2008

FLZ038-101800-
FLAGLER-
122 PM EDT TUE JUN 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN FLAGLER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 200 PM EDT...

AT 122 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EXTREME SOUTHWEST FLAGLER
COUNTY...OR 9 MILES NORTHEAST OF BARBERVILLE...MOVING NORTH AT 3
MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jun 10, 12:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT TUE JUN 10 2008

FLZ040-101815-
MARION-
130 PM EDT TUE JUN 10 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER OCALA...MOVING NORTHEAST AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SANTOS...OCALA
AIRPORT...OCALA...LOWELL...REDDICK...ANTHONY...SPARR AND BURBANK
THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Local storm report, Jun 10, 12:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
138 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             OCALA                   29.19N 82.13W
06/10/2008  M0.50 INCH       MARION             FL   TRAINED SPOTTER

            A TRAINED STORM SPOTTER REPORTED DIME SIZED HAIL AND
            HEAVY RAIN CAUSING MINOR STREET FLOODING AT 1851 PINE
            STREET.

&&

DEESE

The radar

The Jacksonville radar (KJAX), 150 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail, 3 heavy rain, 2 lightning. Local standard time, as filed.

Hail, Marion

When
June 10, 12:40 PM EST
Where
Marion County, 0.69 mi N of Ocala
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
29.190, -82.130

Nickel to penny size hail was reported east of downtown Ocala near 17th Street.

Hail, Gilchrist

When
June 10, 1:00 PM EST
Where
Gilchrist County, 0.92 mi SE of Bell
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
29.740, -82.860

Golf ball size hail was reported about 1 mile south of Bell. The hail lasted about 10 minutes. Strong wind gusts were also observed.

Hail, Alachua

When
June 10, 1:02 PM EST
Where
Alachua County, 0.6 mi E of Dayville
Measured
0.75 in hail
Reported by
Public
Coordinates
29.630, -82.370

Penny size hail was reported at Archer Road and NW 34th Street.

Hail, Putnam

When
June 10, 1:30 PM EST
Where
Putnam County, 0.6 mi W of Satsuma
Measured
0.75 in hail
Reported by
Public
Coordinates
29.550, -81.660

Penny size hail was reported near Satsuma.

Lightning, Alachua

When
June 10, 1:30 PM EST
Where
Alachua County, 1.2 mi W of Gainesville North
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.670, -82.340

A 21 year old male was struck by lightning near 3500 SW Archer Road. He was rushed to Shands Hospital. The victim was standing under a tree before he was struck. He suffered extreme burns to half of his body.

Thunderstorm Wind, Alachua

When
June 10, 1:30 PM EST
Where
Alachua County, 2.07 mi N of Hawthorne
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.610, -82.080

The Clay Electric Line Supervisor in Keystone Heights reported widespread thunderstorm wind damage to electric lines across eastern Alachua county including near the city of Hawthorne. Trees were blown down on power lines.

Thunderstorm Wind, Marion

When
June 10, 1:35 PM EST
Where
Marion County, 3.32 mi WSW of Lynne
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.180, -81.970

The Ocala Electric Utility reported trees down on power lines along Southeast 24th Street in Silver Springs.

Hail, Alachua

When
June 10, 1:45 PM EST
Where
Alachua County, 2.07 mi S of Phifer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.670, -82.370

One inch hail was reported near the Target store and Interstate 75.

Heavy Rain, Alachua

When
June 10, 2:00 PM EST
Where
Alachua County, 2.07 mi N of Arredonda
Reported by
Trained Spotter
Coordinates
29.630, -82.420

A spotter reported three inches of rain near the intersection of Southwest 75th Street and Southwest 24th Avenue over a period of one hour.

Thunderstorm Wind, Putnam

When
June 10, 2:15 PM EST
Where
Putnam County, Florahome
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.730, -81.880

The Clay Electric Line Supervisor in Keystone Heights reported widespread power line damage throughout his service area with the most significant damage in Florahome. Numerous trees were blown down on power lines.

Thunderstorm Wind, Clay

When
June 10, 2:20 PM EST
Where
Clay County, 1.2 mi E of Kingsley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.970, -82.000

Power lines were down near Kingsley Lake.

Thunderstorm Wind, Clay

When
June 10, 2:25 PM EST
Where
Clay County, Keystone Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.780, -82.030

A spotter reported widespread tree damage with limbs down across Keystone Heights. Pea size hail and street flooding were observed along Highway 18 and State Road 100.

Heavy Rain, Clay

When
June 10, 2:30 PM EST to 3:30 PM EST
Where
Clay County, Hibernia
Reported by
NWS Employee
Coordinates
30.070, -81.700

A NWS employee measured 2.32 inches of rainfall in less than 1 hour. One large branch 5 inches in diameter was blown down.

Thunderstorm Wind, Union

When
June 10, 2:30 PM EST
Where
Union County, 2.93 mi SSE of Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.989, -82.266

Numerous trees were blown down along State Road 100 east of Lake Butler.

Thunderstorm Wind, Bradford

When
June 10, 2:35 PM EST
Where
Bradford County, Starke
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.950, -82.100

A tree limb fell through a home one mile east of Starke on State Road 100 due to thunderstorm winds. Another tree limb fell through the roof at the Pine Forest Apartments in Starke. At the time of the damage report, over 1,000 people were without power in the Starke area due to damaged power lines.

Thunderstorm Wind, Clay

When
June 10, 2:40 PM EST
Where
Clay County, 1.2 mi W of Mill Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.050, -81.900

A power line was down off of Longbranch Road.

Thunderstorm Wind, Duval

When
June 10, 2:42 PM EST
Where
Duval County, 2.74 mi SE of Otis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.270, -81.850

Power lines were down near the intersection of Old Middleburg Road and Parmon Road.

Lightning, Duval

When
June 10, 2:45 PM EST
Where
Duval County, 2.74 mi NE of (Nzc)nas Cecil Fld
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.250, -81.850

Lightning ignited a small house fire off of Curt Road. The amount of damage was approximated.

Thunderstorm Wind, Columbia

When
June 10, 2:45 PM EST
Where
Columbia County, 0.91 mi NE of Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.190, -82.590

Trees and power lines were blown down around the east side of Lake City on Ridgewood Drive and Lake Jessy Road.

Heavy Rain, Clay

When
June 10, 3:00 PM EST to 5:00 PM EST
Where
Clay County, 2.39 mi E of Doctors Inlet
Reported by
NWS Employee
Coordinates
30.100, -81.730

A NWS employee measured 3.75 inches of rainfall in two hours.

Thunderstorm Wind, Nassau

When
June 10, 3:05 PM EST
Where
Nassau County, 0.91 mi SW of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.560, -81.830

Multiple trees were blown down near Callahan and Hilliard along River Road, Eastman Road and Woods Lane. The time of damage was based on radar.

Thunderstorm Wind, Clay

When
June 10, 3:30 PM EST
Where
Clay County, 0.69 mi N of Doctors Inlet
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.110, -81.770

Trees were down along College Drive in Orange Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98561, 98562, 98563, 98564, 98570, 98584, 98585, 98565, 98566, 98589, 98616, 98592, 98567, 98596, 98600, 98602, 98607, 98572, 98609, 98569, 98612, 98613.